Alert archive / Maine / Flash Flood Warnings in 2008

Flash Flood Warning 10, NWS Caribou, ME

August 3, 2008Washington County, Maine

NWS Caribou, ME issued this flash flood warning at Aug 3, 2008, 3:28 PM EDT for Washington County, Maine. It was in force for 62 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2008, 3:28 PM EDT (19:28 UTC)
Expired
Aug 3, 2008, 4:30 PM EDT
In force
62 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Washington County, ME

The radar

The Caribou radar (KCBW), 145 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:00 PM EDTFLASH FLOOD1 Nw Addison, MEFLOOD DAMAGE ON RIDGE ROAD.
Aug 3, 4:00 PM EDTFLASH FLOOD1 Sw Addison, MEFLOOD DAMAGE TO WEST SIDE ROAD.
Aug 3, 4:30 PM EDTFLASH FLOOD10 Wsw Whiting, MEGARDINERS LAKE ROAD DAMAGED BY FLASH FLOOD RUNOFF.
Aug 3, 4:30 PM EDTHEAVY RAIN 2Machias, MEMINOR STREET FLOODING REPORTED.
Aug 3, 4:30 PM EDTHEAVY RAIN 3Cherryfield, MEMINOR STREET FLOODING AT STORM DRAIN LOCATIONS. NO DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 031928
FFWCAR
MEC029-032030-
/O.NEW.KCAR.FF.W.0010.080803T1928Z-080803T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
328 PM EDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITTHE CITIES OF...MACHIAS...CHERRYFIELD...

* UNTIL 430 PM EDT...

* AT 323 PM EDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MEDDYBEMPS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
BROOKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF BROOKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4464 6731 4466 6735 4463 6735 4451 6764
      4453 6767 4448 6773 4449 6782 4443 6784
      4441 6790 4492 6806 4495 6795 4509 6799
      4518 6739 4514 6735 4515 6731 4476 6703

$$

BLOOMER
1 follow-up statement
000 
WGUS71 KCAR 032030
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
430 PM EDT SUN AUG 3 2008

MEC029-032036-
/O.EXP.KCAR.FF.W.0010.000000T0000Z-080803T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON ME-
430 PM EDT SUN AUG 3 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM EDT FOR SOUTHERN
WASHINGTON COUNTY...

HEAVY RAIN HAS MOVED EAST OF THE REGION BUT LIGHTER RAIN WILL 
CONTINUE ACROSS THE AREA THIS AFTERNOON. ALTHOUGH THE THREAT FOR 
FLASH FLOODING HAS DIMINISHED, BROOKS AND STREAMS WILL REMAIN HIGH 
AND NEAR BANKFULL INTO EARLY THIS EVENING. 

LAT...LON 4464 6731 4466 6735 4463 6735 4451 6764
      4453 6767 4448 6773 4449 6782 4443 6784
      4441 6790 4492 6806 4495 6795 4509 6799
      4518 6739 4514 6735 4515 6731 4476 6703

$$

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:26 PM EDT, 2 minutes earlier.

Area forecast discussion, Aug 3, 3:26 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
326 PM EDT SUN AUG 3 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK SLOWLY ACROSS THE GULF OF MAINE OVERNIGHT.
THE LOW WILL BECOME NEARLY STATIONARY OVER NOVA SCOTIA TUESDAY. A
WEAK RIDGE OF HIGH PRESSURE WILL RETURN FOR LATE TUESDAY BEFORE
ANOTHER TROUGH OF LOW PRESSURE APPROACHES FOR MID TO LATE WEEK.
&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
INTENSE CONVECTION AND ASSOCIATED TORRENTIAL RNFL RATES OVR
DOWNEAST AREAS SHOULD CONTINUE TO TREND TOWARD STABILITY AS THE
COMPLEX MOVES ENE TOWARD NEW BRUNSWICK. OTHER SHWRS AND SCT EVE
TSTMS COULD CONTINUE TO POSE A THREAT OF FLOODING RNFL TO PARTS OF
THE FA WELL INTO THE OVRNGT HRS. CONVECTIVE RNFL RATES SHOULD
SHOULD DIMINISH BY DAYBREAK MON.&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
THE DEFORMATION ZONE OF THE SLOWLY EXITING UPPER LOW MOVING OVR
SRN PTNS OF THE REGION INTO THE MARITIMES WILL BRING CONTINUED
SHWRS THE REGION ON MON...WITH ENOUGH CAPE PRESENT (ABOUT 1000 J/KG)
FOR AFT TSTMS OVR DOWNEAST AREAS. BEST SHWR CVRG...THOUGH APPEARS
TO BE THE N WHICH WILL BE BEST PSND IN THE TROWL ZONE.

OTHERWISE...SHWRS SHOULD DIMINISH IN CVRG MON NGT AND EXIT ERN
PTNS OF THE FA TUE MORN. SKIES SHOULD BRIGHTEN ACROSS ALL OF THE
FA BY LATE TUE AFT.

CLRG SKIES AND DRIER AIR SHOULD ALLOW FOR LOWER OVRNGT LOWS TUE
NGT....WITH MSLY FAIR CONDITIONS CONTG INTO WED...WITH INCREASING
HI CLDS LATE.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
A WEAK HIGH PRESSURE RIDGE WILL RETREAT EAST AS A LOW PRESSURE
SYSTEM BEGINS TO MOVE INTO THE LOCAL AREA AT THE START OF THE
FORECAST PERIOD. THIS LOW IS A REFLECTION OF THE A QUASI-
STATIONARY UPPER LEVEL LOW...AND IT WILL SETUP OVER THE NORTHERN
GREAT LAKES REGION AND SPINOFF TROUGHS THAT WILL MOVE THROUGH THE
LOCAL AREA THROUGH THE END OF THE FORECAST PERIOD. BOTH GFS AND
ECMWF MODELS ARE IN GENERAL AGREEMENT OVER THE PATTERN FOR THE
LONG RANGE FCST WITH ONLY MINOR DIFFERENCES IN SPEED OF MOVEMENT
&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
XPCT MAINLY LOW MVFR/IFR CONDITIONS TNGT RECOVERING TO MVFR ALL
TAF SITES BY MON AFT. MVFR CLGS SHOULD RECOVER TO VFR LATE MON NGT
AND TUE MORN. VFR CONDITONS SHOULD THEN CONT THRU WED...FOLLOWED
BY MVFR CLGS/VSBYS IN SHWRS WED NGT INTO FRI.
&&

.MARINE...
NO HDLNS ANTICIPATED. WENT WITH A BLEND OF 12Z GFS40/NAM12 WINDS
AND WENT WITH SMOOTHED WNA WW3 WV HTS...WHICH LOWERED WV HTS FOR
THE INNER COASTAL WATER SEGMENT.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH UNTIL 2 AM EDT MONDAY FOR MEZ001>006-010-011-015-
     031.
MARINE...NONE.

&&

NEAR TERM...BLOOMER/VJN
SHORT TERM...VJN
LONG TERM...NORTON
AVIATION...BLOOMER/VJN
MARINE...BLOOMER/VJN/VJN
Hazardous weather outlook, Aug 3, 3:25 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
325 AM EDT SUN AUG 3 2008

MEZ001>006-010-011-015-031-040730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
SOUTHERN PISCATAQUIS-
325 AM EDT SUN AUG 3 2008

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

MEZ016-017-029-030-032-040730-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-NORTHERN WASHINGTON-
325 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT PRECIPITATION AMOUNTS BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.

ANZ050>052-040730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
325 AM EDT SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FITZSIMMONS

In the hours before

Local storm report, Aug 3, 12:33 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
1233 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND DMG     BLUE HILL               44.41N 68.59W
08/03/2008                   HANCOCK            ME   TRAINED SPOTTER

            THE SPOTTER FROM SEDGWICK RIDGE FORWARDED A REPORT FROM A
            FRIEND IN BLUE HILL BAY. TREES SNAPPED OFF AT BASE. HEAVY
            RAIN...FQT CLD TO GND LGTN.

&&

RICHARDN
Special weather statement, Aug 3, 1:02 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
102 PM EDT SUN AUG 3 2008

MEZ016-029-031800-
COASTAL HANCOCK-INTERIOR HANCOCK-
102 PM EDT SUN AUG 3 2008

...STRONG THUNDERSTORMS WILL IMPACT HANCOCK COUNTY THROUGH 200 PM
EDT...

AT 102 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF BAR
HARBOR...SLOWLY MOVING EAST. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL AFFECT SOUTHERN HANCOCK COUNTY INCLUDING BAR HARBOR THROUGH
200 PM EDT.

EXPECT VERY HEAVY DOWNPOURS AND DANGEROUS LIGHTNING.

TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.

BLOOMER
Local storm report, Aug 3, 1:20 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
120 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             SURRY                   44.50N 68.50W
08/03/2008  E0.75 INCH       HANCOCK            ME   TRAINED SPOTTER

&&

STUREY
Local storm report, Aug 3, 2:03 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
203 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            ELLSWORTH               44.54N 68.42W
08/03/2008                   HANCOCK            ME   EMERGENCY MNGR

            STREET FLOODING IN PARTS OF ELLSWORTH

&&

STUREY
Local storm report, Aug 3, 2:26 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
226 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      BLUE HILL               44.41N 68.59W
08/03/2008                   HANCOCK            ME   NEWSPAPER

            TORRENTIAL RAIN WITH WATER STANDING AROUND 3 FEET IN
            DOWNTOWN BLUE HILL.

&&

STUREY
Local storm report, Aug 3, 3:03 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
303 PM EDT SUN AUG 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      BLUE HILL               44.41N 68.59W
08/03/2008                   HANCOCK            ME   TRAINED SPOTTER

            REPORT OF WATER UP TO THE LEVEL OF ONE FOOT ON THE
            OUTSIDE OF A DOWNTOWN BUILDING IN BLUE HILL. SIDEWALKS
            WASHED OUT. WATER OVERFLOWING MANY ROADS. WATER BRIEFLY
            UP TO A CAR WINDOW, IN A VERY LOW SPOT, NEAR THE BLUE
            HILL HOSPITAL.

&&

STUREY

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 10:33 PM EDTAreal Flood WarningCARPenobscot, Piscataquis9 hr
Aug 3, 12:35 AM EDTAreal Flood WarningCARSomerset6 hr
Aug 3, 1:02 AM EDTAreal Flood WarningCARAroostook11 hr
Aug 3, 11:10 AM EDTSevere Thunderstorm WarningCARHancock50 min
Aug 3, 12:08 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot67 min
Aug 3, 12:09 PM EDTSpecial Marine WarningCAR36 min
Aug 3, 12:12 PM EDTAreal Flood AdvisoryCARHancock3 hr
Aug 3, 12:19 PM EDTFlash Flood WarningCARHancock56 min
Aug 3, 1:08 PM EDTSpecial Marine WarningCAR67 min
Aug 3, 1:15 PM EDTSevere Thunderstorm WarningCARHancock60 min
Aug 3, 1:46 PM EDTAreal Flood AdvisoryCARHancock, Washington3 hr
Aug 3, 1:48 PM EDTSevere Thunderstorm WarningCARWashington42 min
Aug 3, 2:09 PM EDTSevere Thunderstorm WarningCARHancock, Washington66 min
Aug 3, 2:26 PM EDTSpecial Marine WarningCAR64 min
Aug 3, 2:43 PM EDTAreal Flood AdvisoryCARWashington4 hr
Aug 3, 3:18 PM EDTSevere Thunderstorm WarningCARWashington57 min
Aug 3, 3:32 PM EDTSpecial Marine WarningCAR28 min
Aug 3, 3:38 PM EDTAreal Flood AdvisoryCARAroostook3 hr
Aug 3, 5:47 PM EDTSevere Thunderstorm WarningCARSomerset23 min

Nearby

Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.